Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 39, NWS Jackson, KY

June 11, 2021Wolfe County, Kentucky

NWS Jackson, KY issued this areal flood warning at Jun 11, 2021, 9:55 AM EDT for Wolfe County, Kentucky. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2021, 9:55 AM EDT (13:55 UTC)
Expired
Jun 11, 2021, 4:41 PM EDT
In force
7 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 18 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
459 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WGUS43 KJKL 111355
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
955 AM EDT Fri Jun 11 2021

KYC237-111600-
/O.NEW.KJKL.FA.W.0039.210611T1355Z-210611T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
955 AM EDT Fri Jun 11 2021

The National Weather Service in Jackson has issued a

* Flood Warning for Small Streams in...
  Southwestern Wolfe County in southeastern Kentucky...

* Until noon EDT.

* At 955 AM EDT, trained weather spotters reported flooding in the 
  Flat and Mary areas of Wolfe County due to earlier thunderstorms.

Some locations that will experience flooding include...
  Mary, Flat, Lane, Bethany, Hollonville, Pence and Grannie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3767 8362 3770 8358 3770 8355 3765 8344
      3765 8343 3765 8345 3764 8344 3764 8345
      3763 8345 3763 8346 3763 8347 3761 8348
      3761 8350 3763 8349 3765 8350 3764 8352

$$

GREIF
3 follow-up statements
423 
WGUS43 KJKL 111544
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
1144 AM EDT Fri Jun 11 2021

KYC237-111915-
/O.EXT.KJKL.FA.W.0039.000000T0000Z-210611T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
1144 AM EDT Fri Jun 11 2021

The National Weather Service in Jackson has extended the

* Flood Warning for Small Streams in...
  Southwestern Wolfe County in southeastern Kentucky...

* Until 315 PM EDT.

* At 1144 AM EDT, flooding reported by a trained weather spotter 
  likely continues in the Flat and Mary areas of Wolfe County due to 
  earlier thunderstorms.

Some locations that will experience flooding include...
  Mary, Flat, Lane, Bethany, Hollonville, Pence and Grannie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3767 8362 3770 8358 3770 8355 3765 8344
      3765 8343 3765 8345 3764 8344 3764 8345
      3763 8345 3763 8346 3763 8347 3761 8348
      3761 8350 3763 8349 3765 8350 3764 8352

$$

GREIF
231 
WGUS43 KJKL 111903
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
303 PM EDT Fri Jun 11 2021

KYC237-112115-
/O.EXT.KJKL.FA.W.0039.000000T0000Z-210611T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
303 PM EDT Fri Jun 11 2021

The National Weather Service in Jackson has extended the

* Flood Warning for Small Streams in...
  Southwestern Wolfe County in southeastern Kentucky...

* Until 515 PM EDT.

* At 303 PM EDT, flooding reported by a trained weather spotter 
  likely continues in the Flat and Mary areas of Wolfe County due to 
  earlier and renewed heavy rains from thunderstorms.

Some locations that will experience flooding include...
  Mary, Flat, Lane, Bethany, Hollonville, Pence and Grannie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3767 8362 3770 8358 3770 8355 3765 8344
      3765 8343 3765 8345 3764 8344 3764 8345
      3763 8345 3763 8346 3763 8347 3761 8348
      3761 8350 3763 8349 3765 8350 3764 8352

$$

GREIF
061 
WGUS83 KJKL 112041
FLSJKL

Flood Statement
National Weather Service Jackson KY
441 PM EDT Fri Jun 11 2021

KYC237-112051-
/O.CAN.KJKL.FA.W.0039.000000T0000Z-210611T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wolfe KY-
441 PM EDT Fri Jun 11 2021

...FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN WOLFE COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3767 8362 3770 8358 3770 8355 3765 8344
      3765 8343 3765 8345 3764 8344 3764 8345
      3763 8345 3763 8346 3763 8347 3761 8348
      3761 8350 3763 8349 3765 8350 3764 8352

$$

GREIF

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Jun 11, 7:34 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 11, 7:34 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
734 AM EDT Fri Jun 11 2021

.UPDATE...
Issued at 734 AM EDT FRI JUN 11 2021

Fortunately, storms have shown a bit more movement over the past
hour, but still a few pockets of heavy rain falling in eastern
Kentucky. Outside of freshening up the hourly temperatures and
dewpoints, no other changes needed right now.

&&

.SHORT TERM...(Today through Saturday)
Issued at 430 AM EDT FRI JUN 11 2021

An upper level low resides across the region this morning with a
very moist airmass in place. PW values range from 1.80-2.00 across
Kentucky right now. The upper level low continues to provide some
weak ascent that has led to some heavy showers and storms
overnight. This activity continues to expand. With the upper level
low virtually on top of us, storm movement has been very slow to
almost stationary at times. This is promoting some very heavy rain
early this morning in a few places. With little change expected
today and CAMs continue to additional development through the day,
opted to hoist a flash flood watch. The ground is also quite
saturated in places from the rainfall yesterday and overnight.
Thus, some of the area is a bit more primed today. Left the
northwestern portion of the CWA out of the watch as the CAMs are
really hitting the southern areas more and they have generally
seen less rain to the north.

The upper level low will shift eastward tonight with a weak trough
axis shifting southward across the area. This may provide one last
good chance of rain through the mid to late evening hours. While a
few showers could hold on into Saturday morning, the trend is for
slightly drier weather for Saturday as heights continue to build
across the region. A few models try to bring in a few showers late
in the day, but certainly should be less coverage than most days
this week.

Highs today will be similar to yesterday generally peaking around
80 with the clouds and precipitation. Should see temperatures
reach the mid 80s on Saturday with a bit more sunshine.

.LONG TERM...(Saturday night through Thursday)
Issued at 430 AM EDT FRI JUN 11 2021

The period will begin with lingering activity, but will be a bit
more quiet moving forward. An upper level low that brought unsettled
weather much of this week will have shifted east, with a surface low
in New England for the start of the period. A weak cold front will
accompany this, bringing a chance of showers/storms mainly in the
afternoon and especially along the Virginia Border. As the upper
level wave departs, another shortwave will take shape across the
eastern USA and Canada as it rounds the base of the Canadian vort
and digs southward early next week. A surface low will develop as a
result and will be positioned across the Southeast. To the west, a
large ridge will sit across the Midwest keeping the upper level
pattern very meridional.

Through the day Tuesday, guidance diverges. The GFS is more bullish,
suggesting showers working in during the afternoon and evening as a
second front works out of the Great Lakes region. On the contrary,
the ECMWF and Canadian lean on the dry side with activity staying
east of the CWA. Given the uncertainties, have leaned on the blend
here. Given the upslope flow and better low-level moisture, it is
reasonable to see slight chance showers/storms along Virginia.
Rising heights will then follow for the end of the period, as a
surface high works into the upper Mississippi Valley and then Ohio
Valley, resulting in mostly dry weather.

Temperatures will run above the norm through the first half of the
period, generally ranging from the low to mid 80s in the afternoons
and low to mid 60s overnight. With a second front progressing across
the region Tuesday afternoon, temperatures will take a dip into
Wednesday. Highs will be in the mid to upper 70s and overnight lows
in the low 50s. An anticyclone and southerly flow will then increase
temperatures for the end of the period, with highs near average for
Thursday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 734 AM EDT FRI JUN 11 2021

Low IFR stratus will slowly lift into an MVFR layer this morning,
before returning to VFR this afternoon. Torrential showers and
storms will be in the area today and could create some localized
lower cigs and visibilities. Low clouds and fog will again
redevelop late tonight with model guidance in pretty good
agreement. Light winds will be seen through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KYZ058>060-068-069-
079-080-083>088-104-106>120.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...BB
AVIATION...KAS
Hazardous weather outlook, Jun 11, 4:39 AM EDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
439 AM EDT Fri Jun 11 2021

KYZ058>060-068-069-079-080-083>088-104-106>120-121145-
Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne-
McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-
Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-
Letcher-Martin-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside,
Somerset, London, Monticello, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
439 AM EDT Fri Jun 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms with torrential rain will be seen today and tonight.
Flash flooding is possible through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are also possible at times Saturday through Sunday,
and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding
through this evening.

KYZ044-050>052-121145-
Fleming-Montgomery-Bath-Rowan-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, and Morehead
439 AM EDT Fri Jun 11 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through tonight. Some storms will
contain brief heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are also possible at times Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KAS/BB

In the hours before

Local storm report, Jun 11, 6:17 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
617 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      BEATTYVILLE             37.58N 83.71W
06/11/2021                   LEE                KY   LAW ENFORCEMENT

            ROAD BY THE MUSEUM JUST ON THE OUTSKIRTS OF
            TOWN HAS ONGOING FLOODING.

&&

KAS
Local storm report, Jun 11, 6:19 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
619 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      PROCTOR                 37.57N 83.71W
06/11/2021                   LEE                KY   LAW ENFORCEMENT

            EAST MAIN STREET EXPERIENCING FLOODING.

&&

KAS
Local storm report, Jun 11, 6:21 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     DEBRIS FLOW      MALONEY                 37.58N 83.68W
06/11/2021                   LEE                KY   LAW ENFORCEMENT

            HIGHWAY 52 HEADING TOWARDS JACKSON
            EXPERIENCED A FEW LANDSLIDES AND ALSO A
            REPORT OF WATER ACROSS THE ROAD.

&&

KAS
Local storm report, Jun 11, 6:24 AM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     DEBRIS FLOW      1 WSW CORGLETON         37.55N 83.72W
06/11/2021                   LEE                KY   LAW ENFORCEMENT

            LANDSLIDE ON HIGHWAY 11 HEADING TOWARDS
            BOONEVILLE.

&&

KAS
Local storm report, Jun 11, 6:39 AM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
639 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     FLASH FLOOD      BEATTYVILLE             37.57N 83.71W
06/11/2021                   LEE                KY   LAW ENFORCEMENT

            SEARCH AND RESCUE DEPLOYED TO GET PEOPLE TO
            SAFETY DO TO ONGOING FLOODING. ADDITIONAL
            DETAILS ARE UNKNOWN AT THIS TIME.

&&

KAS
Local storm report, Jun 11, 8:08 AM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
808 AM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FLASH FLOOD      WHYNOT                  37.64N 83.79W
06/11/2021                   LEE                KY   DEPT OF HIGHWAYS

            WATER WAS OVER THE ROAD BETWEEN MM 2 AND 3
            ALONG HIGHWAY 52.

&&

BB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:01 PM EDTAreal Flood AdvisoryJKLOwsley119 min
Jun 10, 10:53 PM EDTAreal Flood AdvisoryJKLKnox3 hr
Jun 11, 12:33 AM EDTAreal Flood AdvisoryJKLLaurel, Rockcastle20 min
Jun 11, 12:53 AM EDTFlash Flood WarningJKLLaurel, Rockcastle2 hr
Jun 11, 1:15 AM EDTAreal Flood AdvisoryJKLJackson, Pulaski, Rockcastle2 hr
Jun 11, 3:10 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Pulaski, Rockcastle8 hr
Jun 11, 3:54 AM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Elliott, Estill, Floyd and 23 more18 hr
Jun 11, 4:29 AM EDTAreal Flood AdvisoryJKLBreathitt, Jackson, Lee, Magoffin, Owsley, Wolfe3 hr
Jun 11, 4:50 AM EDTFlash Flood WarningJKLLee3 hr
Jun 11, 5:35 AM EDTAreal Flood AdvisoryJKLEstill, Lee3 hr
Jun 11, 5:56 AM EDTFlash Flood WarningJKLBreathitt, Lee, Wolfe3 hr
Jun 11, 6:19 AM EDTFlash Flood WarningJKLEstill3 hr
Jun 11, 6:51 AM EDTAreal Flood AdvisoryJKLEstill, Powell, Wolfe114 min
Jun 11, 7:28 AM EDTAreal Flood AdvisoryJKLMenifee2 hr
Jun 11, 7:46 AM EDTAreal Flood WarningJKLLee3 hr
Jun 11, 8:50 AM EDTAreal Flood WarningJKLLee2 hr
Jun 11, 10:14 AM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley3 hr
Jun 11, 11:03 AM EDTAreal Flood WarningJKLLee6 hr
Jun 11, 12:21 PM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Owsley5 hr
Jun 11, 1:13 PM EDTAreal Flood AdvisoryJKLMenifee, Montgomery, Powell5 hr
Jun 11, 1:16 PM EDTAreal Flood AdvisoryJKLBreathitt, Knott, Perry3 hr
Jun 11, 1:48 PM EDTSpecial Weather StatementJKLBell, Whitley42 min
Jun 11, 1:49 PM EDTSpecial Weather StatementJKLLeslie41 min
Jun 11, 1:50 PM EDTAreal Flood AdvisoryJKLEstill, Lee3 hr
Jun 11, 1:52 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Magoffin3 hr
Jun 11, 1:53 PM EDTAreal Flood AdvisoryJKLClay, Jackson, Leslie, Owsley, Perry3 hr
Jun 11, 1:55 PM EDTAreal Flood AdvisoryJKLBell, Knox, Whitley5 hr
Jun 11, 2:08 PM EDTFlash Flood WarningJKLWhitley6 hr
Jun 11, 2:10 PM EDTFlash Flood WarningJKLClay, Owsley3 hr
Jun 11, 2:39 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie, Letcher, Perry3 hr
Jun 11, 2:41 PM EDTAreal Flood AdvisoryJKLClay3 hr
Jun 11, 3:01 PM EDTAreal Flood AdvisoryJKLClay, Laurel, Leslie3 hr
Jun 11, 3:06 PM EDTFlash Flood WarningJKLClay2 hr
Jun 11, 3:08 PM EDTAreal Flood AdvisoryJKLJackson, Lee, Owsley3 hr
Jun 11, 3:11 PM EDTAreal Flood AdvisoryJKLEstill, Lee, Powell3 hr
Jun 11, 3:34 PM EDTFlash Flood WarningJKLClay, Laurel3 hr
Jun 11, 3:48 PM EDTSpecial Weather StatementJKLBath, Menifee42 min
Jun 11, 3:57 PM EDTRiver Flood AdvisoryJKLEstill13 hr
Jun 11, 4:04 PM EDTAreal Flood AdvisoryJKLHarlan3 hr
Jun 11, 4:12 PM EDTSpecial Weather StatementJKLMontgomery48 min
Jun 11, 4:17 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Montgomery3 hr
Jun 11, 4:23 PM EDTFlash Flood WarningJKLLaurel3 hr
Jun 11, 4:26 PM EDTAreal Flood AdvisoryJKLKnox, Laurel3 hr
Jun 11, 5:02 PM EDTAreal Flood AdvisoryJKLMontgomery, Powell118 min
Jun 11, 5:05 PM EDTAreal Flood AdvisoryJKLLaurel, Whitley3 hr
Jun 11, 5:11 PM EDTFlash Flood WarningJKLMcCreary, Whitley2 hr
Jun 11, 5:18 PM EDTFlash Flood WarningJKLLaurel107 min
Jun 11, 5:21 PM EDTFlash Flood WarningJKLWhitley105 min
Jun 11, 6:34 PM EDTSpecial Weather StatementJKLRockcastle26 min
Jun 11, 6:44 PM EDTAreal Flood WarningJKLClay, Laurel3 hr
Jun 11, 7:22 PM EDTSpecial Weather StatementJKLRockcastle23 min

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.